Format

Send to

Choose Destination
J Pediatr Endocrinol Metab. 2014 Jul;27(7-8):763-7. doi: 10.1515/jpem-2013-0220.

Vitamin D intoxication in two brothers: be careful with dietary supplements.

Abstract

Vitamin D (VitD) intoxication, a well-known cause of hypercalcaemia in children, has renal, cardiac and neurological consequences. Iatrogenic or accidental administrations are the most common causes. We present two cases of hypervitaminosis D due to over-the-counter VitD supplement self-medication. A 12-year-old boy was hospitalised for abdominal pain, constipation and vomiting. Routine biochemistry indicated severe hypercalcaemia and renal failure. Plasma 25-OH VitD level was very high and parathyroid hormone was suppressed. Renal ultrasound showed nephrolithiasis. Hydration, diuretics and prednisone induced a progressive reduction of calcium levels. His brother, who was receiving the same treatment, was hospitalised although asymptomatic. Normal serum calcium and renal function were revealed, while 25-OH VitD was high and parathyroid hormone was suppressed. Renal ultrasound was within the normal range. Examination of the VitD content of the over-the-counter supplement revealed a higher amount than declared. VitD administration implies several risks and must be prescribed only when needed and under strict medical control.

PMID:
24670344
DOI:
10.1515/jpem-2013-0220
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Sheridan PubFactory
Loading ...
Support Center